×

zbMATH — the first resource for mathematics

Hilbert schemes, polygraphs and the Macdonald positivity conjecture. (English) Zbl 1009.14001
Let \(H_n=\text{Hilb}^n(\mathbb{C}^2)\) be the Hilbert scheme which parametrizes the subschemes \(S\) of length \(n\) of \(\mathbb{C}^2\). To each such subscheme \(S\) corresponds a unordered \(n\)-tuple with possible repetitions \(\sigma(S)=[[P_1,...,P_n]]\) of points of \(\mathbb{C}^2\). There exists an algebraic variety \(X_n\) (called the isospectral Hilbert scheme) which is finite over \(H_n\) and which consists of all ordered \(n\)-tuples \((P_1,...,P_n)\in(\mathbb{C}^2)^n\) whose underlying unordered \(n\)-tuple is \(\sigma(S)\). The main aim of the paper under review is to study the geometry of \(X_n\), which is more complicated than the geometry of \(H_n\). For instance, a classical result of J. Fogarty asserts that \(H_n\) is irreducible and non-singular. The main result of the paper under review asserts that \(X_n\) is normal and Gorenstein (in particular, Cohen-Macaulay). Earlier work of the author indicated that there is a far-reaching correspondence between the geometry and sheaf cohomology of \(H_n\) and \(X_n\) on the one hand, and the theory of Macdonald polynomials on the other hand. The link between Macdonald polynomials and Hilbert schemes comes from some recent work [see A. M. Garsia and M. Haiman, Proc. Nat. Acad. Sci. USA 90, No. 8, 3607-3610 (1993; Zbl 0831.05062)].
The main result proved in this paper is expected to be an important step toward the proof of the so-called \(n!\)-conjecture and Macdonald positivity conjecture. The main theorem is based on a technical result (theorem 4.1) which asserts that the coordinate ring of a certain type of subspace arrangement is a free module over the polynomial ring generated by some of the coordinates.

MSC:
14C05 Parametrization (Chow and Hilbert schemes)
05E05 Symmetric functions and generalizations
14M05 Varieties defined by ring conditions (factorial, Cohen-Macaulay, seminormal)
Software:
Macaulay2
PDF BibTeX XML Cite
Full Text: DOI arXiv
References:
[1] Victor V. Batyrev, Non-Archimedean integrals and stringy Euler numbers of log-terminal pairs, J. Eur. Math. Soc. (JEMS) 1 (1999), no. 1, 5-33, arXiv:math.AG/9803071. CMP 99:09 · Zbl 0943.14004
[2] David Bayer and Michael Stillman, Macaulay: A computer algebra system for algebraic geometry, Version 3.0, Software distributed via ftp: math.columbia.edu/pub/bayer/Macaulay, 1994.
[3] F. Bergeron, A. M. Garsia, M. Haiman, and G. Tesler, Identities and positivity conjectures for some remarkable operators in the theory of symmetric functions, Methods Appl. Anal. 6 (1999), no. 3, 363-420. CMP 2001:07 · Zbl 0956.33011
[4] N. Bergeron and A. M. Garsia, On certain spaces of harmonic polynomials, Hypergeometric functions on domains of positivity, Jack polynomials, and applications (Tampa, FL, 1991) Contemp. Math., vol. 138, Amer. Math. Soc., Providence, RI, 1992, pp. 51 – 86. · Zbl 0798.05073 · doi:10.1090/conm/138/1199120 · doi.org
[6] Tom Bridgeland, Alastair King, and Miles Reid, The McKay correspondence as an equivalence of derived categories, J. Amer. Math. Soc. 14 (2001), no. 3, 555-578. · Zbl 0966.14028
[7] William Brockman and Mark Haiman, Nilpotent orbit varieties and the atomic decomposition of the \?-Kostka polynomials, Canad. J. Math. 50 (1998), no. 3, 525 – 537. · Zbl 0912.05060 · doi:10.4153/CJM-1998-028-3 · doi.org
[8] Jan Cheah, Cellular decompositions for nested Hilbert schemes of points, Pacific J. Math. 183 (1998), no. 1, 39 – 90. · Zbl 0904.14001 · doi:10.2140/pjm.1998.183.39 · doi.org
[9] Ivan Cherednik, Double affine Hecke algebras and Macdonald’s conjectures, Ann. of Math. (2) 141 (1995), no. 1, 191 – 216. · Zbl 0822.33008 · doi:10.2307/2118632 · doi.org
[10] Corrado De Concini and Claudio Procesi, Symmetric functions, conjugacy classes and the flag variety, Invent. Math. 64 (1981), no. 2, 203 – 219. · Zbl 0475.14041 · doi:10.1007/BF01389168 · doi.org
[11] Geir Ellingsrud and Stein Arild Strømme, On the homology of the Hilbert scheme of points in the plane, Invent. Math. 87 (1987), no. 2, 343 – 352. · Zbl 0625.14002 · doi:10.1007/BF01389419 · doi.org
[12] Jacques Emsalem, Géométrie des points épais, Bull. Soc. Math. France 106 (1978), no. 4, 399 – 416 (French, with English summary). · Zbl 0396.13017
[13] Pavel I. Etingof and Alexander A. Kirillov Jr., Macdonald’s polynomials and representations of quantum groups, Math. Res. Lett. 1 (1994), no. 3, 279 – 296. · Zbl 0833.17007 · doi:10.4310/MRL.1994.v1.n3.a1 · doi.org
[14] John Fogarty, Algebraic families on an algebraic surface, Amer. J. Math 90 (1968), 511 – 521. · Zbl 0176.18401 · doi:10.2307/2373541 · doi.org
[15] Adriano M. Garsia and Mark Haiman, A graded representation model for Macdonald’s polynomials, Proc. Nat. Acad. Sci. U.S.A. 90 (1993), no. 8, 3607 – 3610. · Zbl 0831.05062 · doi:10.1073/pnas.90.8.3607 · doi.org
[16] A. M. Garsia and M. Haiman, A remarkable \?,\?-Catalan sequence and \?-Lagrange inversion, J. Algebraic Combin. 5 (1996), no. 3, 191 – 244. · Zbl 0853.05008 · doi:10.1023/A:1022476211638 · doi.org
[17] A. M. Garsia and C. Procesi, On certain graded \?_\?-modules and the \?-Kostka polynomials, Adv. Math. 94 (1992), no. 1, 82 – 138. · Zbl 0797.20012 · doi:10.1016/0001-8708(92)90034-I · doi.org
[18] Anatol N. Kirillov and Masatoshi Noumi, Affine Hecke algebras and raising operators for Macdonald polynomials, Duke Math. J. 93 (1998), no. 1, 1 – 39. , https://doi.org/10.1215/S0012-7094-98-09301-2 Siddhartha Sahi, Interpolation, integrality, and a generalization of Macdonald’s polynomials, Internat. Math. Res. Notices 10 (1996), 457 – 471. , https://doi.org/10.1155/S107379289600030X Friedrich Knop, Integrality of two variable Kostka functions, J. Reine Angew. Math. 482 (1997), 177 – 189. , https://doi.org/10.1515/crll.1997.482.177 A. M. Garsia and J. Remmel, Plethystic formulas and positivity for \?,\?-Kostka coefficients, Mathematical essays in honor of Gian-Carlo Rota (Cambridge, MA, 1996) Progr. Math., vol. 161, Birkhäuser Boston, Boston, MA, 1998, pp. 245 – 262. A. M. Garsia and G. Tesler, Plethystic formulas for Macdonald \?,\?-Kostka coefficients, Adv. Math. 123 (1996), no. 2, 144 – 222. · Zbl 0865.05075 · doi:10.1006/aima.1996.0071 · doi.org
[19] Anatol N. Kirillov and Masatoshi Noumi, Affine Hecke algebras and raising operators for Macdonald polynomials, Duke Math. J. 93 (1998), no. 1, 1 – 39. , https://doi.org/10.1215/S0012-7094-98-09301-2 Siddhartha Sahi, Interpolation, integrality, and a generalization of Macdonald’s polynomials, Internat. Math. Res. Notices 10 (1996), 457 – 471. , https://doi.org/10.1155/S107379289600030X Friedrich Knop, Integrality of two variable Kostka functions, J. Reine Angew. Math. 482 (1997), 177 – 189. , https://doi.org/10.1515/crll.1997.482.177 A. M. Garsia and J. Remmel, Plethystic formulas and positivity for \?,\?-Kostka coefficients, Mathematical essays in honor of Gian-Carlo Rota (Cambridge, MA, 1996) Progr. Math., vol. 161, Birkhäuser Boston, Boston, MA, 1998, pp. 245 – 262. A. M. Garsia and G. Tesler, Plethystic formulas for Macdonald \?,\?-Kostka coefficients, Adv. Math. 123 (1996), no. 2, 144 – 222. · Zbl 0865.05075 · doi:10.1006/aima.1996.0071 · doi.org
[20] Mark L. Green, Generic initial ideals, Six lectures on commutative algebra (Bellaterra, 1996) Progr. Math., vol. 166, Birkhäuser, Basel, 1998, pp. 119 – 186. · Zbl 0933.13002
[21] Séminaire Bourbaki. Vol. 6, Société Mathématique de France, Paris, 1995 (French). Année 1960/61. [Year 1960/61]; Exposés 205 – 222; Reprint of the edition published by W. A. Benjamin, New York-Amsterdam, 1966 [ MR0197245 (33 #5420h)].
[22] Mark D. Haiman, Conjectures on the quotient ring by diagonal invariants, J. Algebraic Combin. 3 (1994), no. 1, 17 – 76. · Zbl 0803.13010 · doi:10.1023/A:1022450120589 · doi.org
[23] Mark Haiman, \?,\?-Catalan numbers and the Hilbert scheme, Discrete Math. 193 (1998), no. 1-3, 201 – 224. Selected papers in honor of Adriano Garsia (Taormina, 1994). · Zbl 1061.05509 · doi:10.1016/S0012-365X(98)00141-1 · doi.org
[24] -, Macdonald polynomials and geometry, New perspectives in geometric combinatorics , MSRI Publications, vol. 38, Cambridge University Press, 1999, pp. 207-254. CMP 2000:07
[25] Robin Hartshorne, Residues and duality, Lecture notes of a seminar on the work of A. Grothendieck, given at Harvard 1963/64. With an appendix by P. Deligne. Lecture Notes in Mathematics, No. 20, Springer-Verlag, Berlin-New York, 1966. · Zbl 0212.26101
[26] Robin Hartshorne, Local cohomology, A seminar given by A. Grothendieck, Harvard University, Fall, vol. 1961, Springer-Verlag, Berlin-New York, 1967. · Zbl 0237.14008
[27] R. Hotta and T. A. Springer, A specialization theorem for certain Weyl group representations and an application to the Green polynomials of unitary groups, Invent. Math. 41 (1977), no. 2, 113 – 127. · Zbl 0389.20037 · doi:10.1007/BF01418371 · doi.org
[28] Yukari Ito and Iku Nakamura, McKay correspondence and Hilbert schemes, Proc. Japan Acad. Ser. A Math. Sci. 72 (1996), no. 7, 135 – 138. · Zbl 0881.14002
[29] Y. Ito and I. Nakamura, Hilbert schemes and simple singularities, New trends in algebraic geometry (Warwick, 1996) London Math. Soc. Lecture Note Ser., vol. 264, Cambridge Univ. Press, Cambridge, 1999, pp. 151 – 233. · Zbl 0954.14001 · doi:10.1017/CBO9780511721540.008 · doi.org
[30] D. Kaledin, McKay correspondence for symplectic quotient singularities, Electronic preprint, arXiv:math.AG/9907087, 1999. · Zbl 1060.14020
[31] Shin-ichi Kato, Spherical functions and a \?-analogue of Kostant’s weight multiplicity formula, Invent. Math. 66 (1982), no. 3, 461 – 468. · Zbl 0498.17005 · doi:10.1007/BF01389223 · doi.org
[32] Anatol N. Kirillov and Masatoshi Noumi, Affine Hecke algebras and raising operators for Macdonald polynomials, Duke Math. J. 93 (1998), no. 1, 1 – 39. , https://doi.org/10.1215/S0012-7094-98-09301-2 Siddhartha Sahi, Interpolation, integrality, and a generalization of Macdonald’s polynomials, Internat. Math. Res. Notices 10 (1996), 457 – 471. , https://doi.org/10.1155/S107379289600030X Friedrich Knop, Integrality of two variable Kostka functions, J. Reine Angew. Math. 482 (1997), 177 – 189. , https://doi.org/10.1515/crll.1997.482.177 A. M. Garsia and J. Remmel, Plethystic formulas and positivity for \?,\?-Kostka coefficients, Mathematical essays in honor of Gian-Carlo Rota (Cambridge, MA, 1996) Progr. Math., vol. 161, Birkhäuser Boston, Boston, MA, 1998, pp. 245 – 262. A. M. Garsia and G. Tesler, Plethystic formulas for Macdonald \?,\?-Kostka coefficients, Adv. Math. 123 (1996), no. 2, 144 – 222. · Zbl 0865.05075 · doi:10.1006/aima.1996.0071 · doi.org
[33] Anatol N. Kirillov and Masatoshi Noumi, Affine Hecke algebras and raising operators for Macdonald polynomials, Duke Math. J. 93 (1998), no. 1, 1 – 39. , https://doi.org/10.1215/S0012-7094-98-09301-2 Siddhartha Sahi, Interpolation, integrality, and a generalization of Macdonald’s polynomials, Internat. Math. Res. Notices 10 (1996), 457 – 471. , https://doi.org/10.1155/S107379289600030X Friedrich Knop, Integrality of two variable Kostka functions, J. Reine Angew. Math. 482 (1997), 177 – 189. , https://doi.org/10.1515/crll.1997.482.177 A. M. Garsia and J. Remmel, Plethystic formulas and positivity for \?,\?-Kostka coefficients, Mathematical essays in honor of Gian-Carlo Rota (Cambridge, MA, 1996) Progr. Math., vol. 161, Birkhäuser Boston, Boston, MA, 1998, pp. 245 – 262. A. M. Garsia and G. Tesler, Plethystic formulas for Macdonald \?,\?-Kostka coefficients, Adv. Math. 123 (1996), no. 2, 144 – 222. · Zbl 0865.05075 · doi:10.1006/aima.1996.0071 · doi.org
[34] Hanspeter Kraft, Conjugacy classes and Weyl group representations, Young tableaux and Schur functors in algebra and geometry (Toruń, 1980), Astérisque, vol. 87, Soc. Math. France, Paris, 1981, pp. 191 – 205. · Zbl 0489.17002
[35] Luc Lapointe and Luc Vinet, Operator construction of the Jack and Macdonald symmetric polynomials, Special functions and differential equations (Madras, 1997) Allied Publ., New Delhi, 1998, pp. 271 – 279. · Zbl 0934.05128
[36] Alain Lascoux and Marcel-Paul Schützenberger, Sur une conjecture de H. O. Foulkes, C. R. Acad. Sci. Paris Sér. A-B 286 (1978), no. 7, A323 – A324 (French, with English summary). · Zbl 0374.20010
[37] G. Lusztig, Green polynomials and singularities of unipotent classes, Adv. in Math. 42 (1981), no. 2, 169 – 178. · Zbl 0473.20029 · doi:10.1016/0001-8708(81)90038-4 · doi.org
[38] George Lusztig, Singularities, character formulas, and a \?-analog of weight multiplicities, Analysis and topology on singular spaces, II, III (Luminy, 1981) Astérisque, vol. 101, Soc. Math. France, Paris, 1983, pp. 208 – 229. · Zbl 0561.22013
[39] I. G. Macdonald, A new class of symmetric functions, Actes du 20e Séminaire Lotharingien, vol. 372/S-20, Publications I.R.M.A., Strasbourg, 1988, pp. 131-171.
[40] I. G. Macdonald, Symmetric functions and Hall polynomials, 2nd ed., Oxford Mathematical Monographs, The Clarendon Press, Oxford University Press, New York, 1995. With contributions by A. Zelevinsky; Oxford Science Publications. · Zbl 0899.05068
[41] I. G. Macdonald, Affine Hecke algebras and orthogonal polynomials, Astérisque 237 (1996), Exp. No. 797, 4, 189 – 207. Séminaire Bourbaki, Vol. 1994/95.
[42] I. Nakamura, Hilbert schemes of abelian group orbits, Journal of Algebraic Geometry, to appear. · Zbl 1104.14003
[43] M. Reid, McKay correspondence, Electronic preprint, arXiv:alg-geom/9702016, 1997.
[44] Anatol N. Kirillov and Masatoshi Noumi, Affine Hecke algebras and raising operators for Macdonald polynomials, Duke Math. J. 93 (1998), no. 1, 1 – 39. , https://doi.org/10.1215/S0012-7094-98-09301-2 Siddhartha Sahi, Interpolation, integrality, and a generalization of Macdonald’s polynomials, Internat. Math. Res. Notices 10 (1996), 457 – 471. , https://doi.org/10.1155/S107379289600030X Friedrich Knop, Integrality of two variable Kostka functions, J. Reine Angew. Math. 482 (1997), 177 – 189. , https://doi.org/10.1515/crll.1997.482.177 A. M. Garsia and J. Remmel, Plethystic formulas and positivity for \?,\?-Kostka coefficients, Mathematical essays in honor of Gian-Carlo Rota (Cambridge, MA, 1996) Progr. Math., vol. 161, Birkhäuser Boston, Boston, MA, 1998, pp. 245 – 262. A. M. Garsia and G. Tesler, Plethystic formulas for Macdonald \?,\?-Kostka coefficients, Adv. Math. 123 (1996), no. 2, 144 – 222. · Zbl 0865.05075 · doi:10.1006/aima.1996.0071 · doi.org
[45] T. A. Springer, A construction of representations of Weyl groups, Invent. Math. 44 (1978), no. 3, 279 – 293. · Zbl 0376.17002 · doi:10.1007/BF01403165 · doi.org
[46] Glenn Tesler, Isotypic decompositions of lattice determinants, J. Combin. Theory Ser. A 85 (1999), no. 2, 208 – 227. · Zbl 0918.05103 · doi:10.1006/jcta.1998.2913 · doi.org
[47] Misha Verbitsky, Holomorphic symplectic geometry and orbifold singularities, Asian J. Math. 4 (2000), no. 3, 553-564, arXiv:math.AG/9903175. CMP 2001:05 · Zbl 1018.32028
[48] Weiqiang Wang, Hilbert schemes, wreath products, and the McKay correspondence, Electronic preprint, arXiv:math.AG/9912104, 1999.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.